What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 14, 2:56 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 14, 2:56 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
356 PM EDT Mon Aug 14 2023
.SYNOPSIS...
Hot and humid weather continues through Tuesday. An upper level
trough will push a cold front through the area Tuesday into
Tuesday night. As a result, look for shower and thunderstorm
chances to increase over our area through Tuesday. The front
lingers south of the area into the middle of week before high
pressure rebuilds towards the area by the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 320 PM EDT Monday...
Afternoon analysis shows an upper-level trough over the Midwest
states. What's left of the ridge over the southern states is
slowly dissipating as height falls occur to the S. Upper-air
diffluence is also noted over the Mid-Atlantic downstream of
the trough. Stronger flow aloft will slowly encroach over the
area through the next two days as a shortwave rounds the base of
the larger longwave trough. In terms of storm potential today,
primary triggers have been and should continue to be preexisting
convective impulses. Radar as of ~3 pm shows scattered
convection currently moving through the Piedmont, with more
isolated activity noted over NE NC, the Northern Neck, and our
far SW counties. Mesoanalysis shows generally 1500-2000 J/kg of
MLCAPE (given very moist and warm low level airmass) and about
20-30 kt of effective shear. Storms (so far) have been sub-
severe, with some intensification trends noted in the past hour
or so. Overall, though, mid-level lapse rates seem to be
limiting updraft strength and current expectation is most
storms should remain sub-severe. The thermodynamic environment
does argue for an isolated severe storm or two, however, with
strong downdraft or cold pool-driven winds being the primary
threat. Will continue to monitor over the next few hours and see
if any upscale growth is noted, a trend suggested by some CAMs
in the HREF (e.g., the high- res windows of the NSSL WRF and
FV3). The greatest coverage still looks to be over the northern
1/3 of the FA. Into this evening, a few isolated showers or
storms may persist over nrn portions of the FA.
The other story today remains the heat, with obs from areas over
the SE showing heat indices well above 105F. Thus, the heat
advisory continues for these areas. For areas that haven't seen
any convection and are not in the advisory, expect heat indices
of 98-105F through the remainder of the aftn. Lows tonight will
be in the mid 70s to around 80 near the coast.
More active wx is expected on Tuesday with additional chances
for storms and more dangerous heat and humidity. The upper-level
trough will drag a slow-moving cold front through the area in
the aftn and evening hrs. Very strong instability is anticipated
ahead of the front as deep moisture pools in SE VA and NE NC.
Fcst soundings show MLCAPE possibly in excess of 2500-3000
J/kg. Given frontal convergence, decent upper-level support, and
little to no CIN, expect there to be little difficulty in
initiating convection once convective temps are reached. As of
now, a linear storm mode is favored and this idea is supported
by most of the high-res CAMs. SPC continues a slight risk for
the SE 2/3rs of the FA with the primary threats being damaging
wind gusts and frequent lightning. The other threat will be
heavy rain given the front will be slowing and PWATs increase to
2.1-2.3". WPC has a slight risk for flash flooding in SE VA,
with the most significant threat expected in urban Hampton Roads
with a widespread 1-3", with locally higher amounts possible. A
flood watch may need to be considered on the evening or
overnight shift for these vulnerable areas.
Once again, the heat will be an issue for far SE VA and NE NC
ahead of the front given the high dew points and temps well into
the mid 90s. Heat indices will soar into the 105-110F range for
Hampton Roads and NE NC (before the arrival of any convection
which would cools things off). Heat advisories have been
extended into tomorrow and now also include Mathews and
Northampton Counties in VA. Lows Tues night in the mid 60s to
low 70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 320 PM EDT Monday...
The front moves into NE NC but slows/stalls by Wed. However,
winds will turn northerly and temps will be more seasonable for
mid August (but still warm). Highs looks to be in the mid 80s
areawide. Lingering showers and cloudiness are possible across
NE NC and far SE VA, with the chance of thunder mainly confined
along the Albemarle Sound. Clearing out, however, to the NW.
Into Thurs, model discrepancies exist regarding how long the
front sits there and how far N moisture gets. Will mainly
utilize blended approach for PoPs which keeps a 30-50% chc of
rain across SE areas through Thurs. Lows will again be in the
mid 60s to low 70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 320 PM EDT Monday...
An area of sfc high pressure will build east from the central
U.S. during the middle of the week. The Bermuda high off the
coast will also build west into the Mid- Atlantic coast as the
high from the west weakens during the end of the week.
Temperatures gradually warm over the end of the week and into
the weekend as the Bermuda high off the coast brings in a more
warm and humid airmass from the S. Heading into the end of the
week and weekend, high temperatures will climb back into the 90s
inland and upper 80s to near 90F at the coast. Lows in the
extended period in the upper 60s-lower 70s. Generally weak flow
is expected over the majority of the central and eastern CONUS
into next weekended as large high pressure (at the sfc and
aloft) builds INVOF the Rockies and expands ewrd into the
central and eastern CONUS. Given large-scale subsidence, expect
little in the way of precip w/ PoPs aob 15%.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 145 PM EDT Monday...
Prevailing VFR through the period. Low stratus (likely w/ IFR
CIGs) remains near the Atlantic coast of the VA Eastern Shore,
but this should stay away from any of the terminals. Elsewhere,
SCT CU and SCT-BKN mid-high level clouds are present. Winds are
S-SW at 5-10 kt. Showers and tstms are expected to increase in
coverage, especially N of RIC where the chc of rain is 50-60%,
through the rest of the aftn and evening. Isolated-SCT storms
expected elsewhere (30-50%). Brief IFR VSBY from heavy rain,
gusty winds, and frequent lightning would be expected in any
storm. A few lingering showers are possible across the N through
tonight and early Tues. Otherwise, mainly dry w/ high clouds.
SW winds increase some to 10-15 kt. Into Tues, showers and
storms are expected again, but the majority of the activity
holds off until after 18z.
Outlook: There is an even greater chc for showers and storms on
Tuesday w/ a SE moving cold front. Widespread showers and
storms are likely to form along an approaching slow-moving cold
front (especially across the SE), with heavy rainfall possible.
Some storms may be severe Tues. The cold front stalls over NC
into midweek, w/ occasional showers and cloudiness expected
over far SE VA and NE NC. To the N and NW, should stay mainly
dry w/ VFR conditions.
&&
.MARINE...
As of 355 PM EDT Monday...
Late this aftn, a weak frontal boundary was lifting through
extrm nrn portions of the marine area. Winds were E-S 5-15 kt
over the waters. Seas were ~2ft, and waves are 1 foot or less.
The frontal boundary will move north of the entire marine area
later this evening, allowing winds to turn back to the S and
eventually to the SSW late tonight through Tue morning while
increasing. Latest wind probs continue to indicate >50% chc for
18kt sustained winds over the Bay after midnight through Tue
morning. So, will have SCAs over the Bay from 1am-10am Tue for
SW winds of 15-20kt with gusts to 20-25kt. Did not include the
lower James at this point given the marginal nature of the
event, but they may be added later as needed. A few 25kt gusts
may occur across the coastal waters as well, but this is too
marginal for headlines. Waves build to 2-3ft in the Bay, 1-2 ft
in the rivers, with 3-4 ft seas on the coastal waters. By mid-
late Tue morning, winds are likely to drop back off to 10-15 kt
(or less), as the next cold front is slow to approach from the
NW. The frontal passage is progged for late Tue night and Wed
morning with winds briefly turning NW/N in its wake. The front
looks to stall/dissipate over the southern waters Wed and remain
along the NC coast into Thu, with winds becoming onshore later
Wed, and then SSE into Thu.
Low rip current risk continues at all area beaches for Tue and
Wed (seas offshore are expected to build to 3-4 ft Tue, but in
the surf zone will remain 2-3 ft or less).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT Tuesday for NCZ012>017-030>032-
102.
VA...Heat Advisory until 8 PM EDT Tuesday for VAZ084-086>090-092-
093-095>098-100-523>525.
MARINE...Small Craft Advisory from 1 AM to 10 AM EDT Tuesday for
ANZ630>632-634.
&&
SYNOPSIS...CP/SW
NEAR TERM...SW
SHORT TERM...CP/SW
LONG TERM...CP/SW
AVIATION...SW
MARINE...LKB/TMGHazardous weather outlook, Aug 14, 2:52 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
352 PM EDT Mon Aug 14 2023
NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>098-100-523>525-
152000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
352 PM EDT Mon Aug 14 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a slight risk of severe weather through this evening. The
primary threats are damaging wind gusts, heavy rainfall, and frequent
lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a slight risk of severe weather Tuesday afternoon. The
primary threats are damaging wind gusts, heavy rainfall, and frequent
lightning. There is also a slight risk for excessive rainfall. Flash
flooding is possible in urban areas and other vulnerable locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ021>025-VAZ065>068-075>083-085-099-512>522-152000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Mecklenburg-Lunenburg-Nottoway-Amelia-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Accomack-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
352 PM EDT Mon Aug 14 2023
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, south central
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Heat index values up to 105 degrees are possible through this
evening. Additionally, there is a slight risk of severe weather
through this evening. The primary threats are damaging wind gusts,
heavy rainfall, and frequent lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values up to 105 degrees are again possible Tuesday
afternoon ahead of a cold front.
There is a slight risk of severe weather Tuesday afternoon. The
primary threats are damaging wind gusts, heavy rainfall, and frequent
lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ048-060>062-064-069-509>511-152000-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Powhatan-
Western Louisa-Eastern Louisa-Western Hanover-
352 PM EDT Mon Aug 14 2023
This Hazardous Weather Outlook is for central Virginia and north
central Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe weather through this evening. The
primary threats are damaging wind gusts, heavy rainfall, and frequent
lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a marginal risk of severe weather Tuesday afternoon. The
primary threats are damaging wind gusts, heavy rainfall, and frequent
lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 14, 3:57 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
457 PM EDT Mon Aug 14 2023
VAZ088-092-093-142145-
Isle of Wight VA-Sussex VA-Southampton VA-
457 PM EDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ISLE OF WIGHT...
NORTHERN SOUTHAMPTON AND SOUTHEASTERN SUSSEX COUNTIES THROUGH 545 PM
EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Courtland, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Locations impacted include...
Windsor, Courtland, Wakefield, Ivor, Sedley, Zuni, Capron,
Vicksville, Pons, Yale, Lumberton, Worrell, Hilda, Dory, Walters,
Drewryville, Story, Gray, Berlin, and Manry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3684 7739 3697 7696 3694 7695 3701 7683
3702 7679 3680 7669 3672 7679 3668 7734
TIME...MOT...LOC 2057Z 258DEG 28KT 3679 7721
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Aug 14, 4:20 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
520 PM EDT Mon Aug 14 2023
MDZ021-142200-
Dorchester MD-
520 PM EDT Mon Aug 14 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DORCHESTER COUNTY
THROUGH 600 PM EDT...
At 519 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South River to Taylors Island. Movement
was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
Strong thunderstorms will be near...
Cambridge and University Of Maryland Center For Environmental
Studies around 535 PM EDT.
Other locations impacted by these storms include Madison, Taylors
Island, Woolford, Hudson, East New Market, Church Creek, and Lloyds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3858 7588 3844 7630 3849 7634 3849 7627
3852 7625 3851 7621 3854 7622 3853 7620
3856 7621 3854 7628 3857 7631 3860 7626
3862 7628 3863 7624 3860 7621 3863 7617
3859 7616 3857 7603 3868 7593
TIME...MOT...LOC 2119Z 225DEG 30KT 3888 7644 3845 7628
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, Aug 14, 5:07 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
607 PM EDT Mon Aug 14 2023
NCZ015-016-032-142245-
Pasquotank NC-Camden NC-Perquimans NC-
607 PM EDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMDEN...CENTRAL
PASQUOTANK AND NORTH CENTRAL PERQUIMANS COUNTIES THROUGH 645 PM
EDT...
At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chapanoke, or 7 miles west of Elizabeth City, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Elizabeth City around 610 PM EDT.
Other locations impacted by this storm include Burnt Mills,
Pasquotank, Rabbit Corner, Pierceville, Parkville, Woodville,
Nicanor, Spences Corner, Lambs Corner, and Johnsons Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3622 7644 3635 7651 3648 7625 3625 7613
TIME...MOT...LOC 2206Z 253DEG 9KT 3632 7636
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMLocal storm report, Aug 14, 5:29 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
629 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Gst 3 SSE Tangier 37.79N 75.97W
08/14/2023 M51 MPH Accomack VA Mesonet
44 kt gust at Mesonet station XTSL Tangier
Sound Light.
&&
05Special weather statement, Aug 14, 5:33 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
633 PM EDT Mon Aug 14 2023
NCZ017-102-VAZ098-142315-
Eastern Currituck NC-Western Currituck NC-Virginia Beach VA-
633 PM EDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CURRITUCK AND THE
SOUTHEASTERN CITY OF VIRGINIA BEACH THROUGH 715 PM EDT...
At 633 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moyock, or near Currituck, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Currituck around 640 PM EDT.
Virginia Beach around 645 PM EDT.
Knotts Island around 650 PM EDT.
Other locations impacted by this storm include Gregory, Sligo,
Snowden, Munden, Maple, and Shawboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 7620 3670 7593 3660 7584 3647 7580
3635 7610
TIME...MOT...LOC 2233Z 236DEG 20KT 3646 7609
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMSpecial weather statement, Aug 14, 5:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
645 PM EDT Mon Aug 14 2023
MDZ022-142330-
Wicomico MD-
645 PM EDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT WICOMICO COUNTY THROUGH 730 PM
EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hebron, or near Fruitland, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, heavy rain, and
frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor hail damage to vegetation is possible.
Reduced visibility and minor flooding possible. Frequent
cloud to ground lightning strikes.
Locations impacted include...
Salisbury, Fruitland, Salisbury University, Delmar, Hebron,
Parsonsburg, Pittsville, Willards, Catchpenny, Salisbury-Wicomico,
Royal Oak, Lakewood, Chesapeake Heights, Powellville, Melson, and
Shad Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3832 7534 3832 7584 3842 7584 3842 7583
3843 7582 3846 7566 3845 7534 3842 7533
3838 7533 3837 7532 3833 7532
TIME...MOT...LOC 2245Z 266DEG 19KT 3837 7570
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MM